Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2014, 1:33 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2014, 1:33 PM EDT (17:33 UTC)
- Expired
- May 14, 2014, 2:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 1:33 PM EDT | HAIL 0.75 | Jumonville, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS51 KPBZ 141733 SVRPBZ PAC051-129-141800- /O.NEW.KPBZ.SV.W.0008.140514T1733Z-140514T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 133 PM EDT WED MAY 14 2014 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA... SOUTHERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 200 PM EDT * AT 132 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR CHALKHILL...AND WAS MOVING NORTH AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. * LOCATIONS IMPACTED INCLUDE... CHALKHILL... HOPWOOD... UNIONTOWN... FARMINGTON... DUNBAR... CONNELLSVILLE... MOUNT PLEASANT... DONEGAL... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4022 7963 4014 7935 3978 7956 3985 7977 TIME...MOT...LOC 1734Z 200DEG 22KT 3990 7962 $$
2 follow-up statements
243 WWUS51 KPBZ 141748 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT WED MAY 14 2014 PAC051-129-141800- /O.CON.KPBZ.SV.W.0008.000000T0000Z-140514T1800Z/ FAYETTE PA-WESTMORELAND PA- 148 PM EDT WED MAY 14 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR WESTMORELAND AND FAYETTE COUNTIES... AT 143 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR DUNBAR...AND WAS MOVING NORTH AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS ALONG WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... DUNBAR... CONNELLSVILLE... MOUNT PLEASANT... DONEGAL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING AND AVOID WINDOWS. THIS STORM ALSO IS PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. POOR DRAINAGE AREAS MAY FLOOD QUICKLY. STAY INSIDE AND AVOID USE OF ELECTRICAL APPLIANCES. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 3989 7951 3993 7971 4022 7963 4014 7935 TIME...MOT...LOC 1747Z 200DEG 22KT 3998 7958 $$ 88
381 WWUS51 KPBZ 141800 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 200 PM EDT WED MAY 14 2014 PAC051-129-141807- /O.EXP.KPBZ.SV.W.0008.000000T0000Z-140514T1800Z/ FAYETTE PA-WESTMORELAND PA- 200 PM EDT WED MAY 14 2014 ...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 200 PM EDT FOR WESTMORELAND AND FAYETTE COUNTIES... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. ALTHOUGH THIS STORM IS NO LONGER SEVERE...WIND GUSTS UP TO 45 MPH ALONG ALONG WITH SMALL HAIL WILL BE POSSIBLE AS IT CONTINUES NORTH TOWARDS MT PLEASANT ALONG THE PA TURNPIKE. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 3989 7951 3993 7971 4022 7963 4014 7935 TIME...MOT...LOC 1757Z 200DEG 22KT 4004 7955 $$ 88
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:31 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 14, 12:31 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1231 PM EDT WED MAY 14 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... EARLY AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77 ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE LATER TDA...I.E. ENHANCED LLVL SHEAR AREA. FOR NOW...AREA HAS BEEN PAINTED UNDR THE SLIGHT...15 PERCENT...RISK BY STORM PREDICTION CNTR...WITH LIMITATIONS IMPOSED BY SOMEWHAT MARGINAL INSTABILITY RETARDED BY WARM MID LVLS...AND BY LIMITED LLVL FLOW WHICH IS DUE TO BE ENHANCED WITH THE APPRCH OF THE AFOREMENTIONED SFC LOW PRES LTR THIS EVE. AT THAT TIME...SFC BASED INSTABILITY IS LIKELY TO BE FURTHER LIMITED BY DIURNAL CONSTRAINTS. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST RAINFALL FOR THE EVENT LOOKS TO BE WELL OVER AN INCH WITH HIGHER AMOUNTS POSSIBLE DEPENDING ON THE AMOUNT OR DURATION OF STRONGER THUNDERSTORMS THURSDAY...AS WELL AS BY EXITING SPEED OF THE SYSTEM ON FRIDAY. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF THE UPR TROF. WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE MAINTAINED FOR NOW. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT POP NUMBERS WILL REMAIN LOW END. SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECT VFR AT ALL SITES UNTIL THE SHOWERS AND THUNDERSTORMS EXPAND IN COVERAGE TODAY. RESTRICTIONS WILL AGAIN BE MOSTLY VSBYS IN HEAVY RAIN...MVFR WITH OCCASIONAL IFR. AT THIS POINT WITH UNCERTAINTY IN THE TIMING OF STORMS...OPTED TO CARRY VCTS FOR NOW. SOUTHERLY WIND WILL GENERALLY REMAIN UNDER 10KTS...EXCEPT IN THUNDERSTORMS. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... MVFR RESTRICTIONS IN SHOWERS/STORMS ARE LIKELY TO CONTINUE THROUGH THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR IS POSSIBLE WITH THE COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 14, 12:28 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1228 PM EDT WED MAY 14 2014 PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-022- 151630- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 1228 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-151630- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 1228 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-151630- GARRETT-PRESTON-TUCKER- 1228 PM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 14, 11:58 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014
MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...
AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT GEORGE... HANNAHSVILLE... SILVER LAKE...
ROWLESBURG... TUNNELTON... KINGWOOD...
CATHEDRAL STATE PARK... REDHOUSE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
3926 7986 3949 7970 3935 7939 3909 7962Special weather statement, May 14, 12:52 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014
MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...
AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
KEMPTON... SILVER LAKE...
CATHEDRAL STATE PARK... REDHOUSE...
TERRA ALTA... OAKLAND... MOUNTAIN LAKE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
3926 7972 3926 7973 3953 7951 3940 7928
3920 7949The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:58 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 47 min |
| May 13, 9:32 PM EDT | Special Weather Statement | PBZ | Fayette | 43 min |
| May 14, 4:45 AM EDT | Areal Flood Advisory | PBZ | Mercer | 4 hr |
| May 14, 3:16 PM EDT | Special Weather Statement | PBZ | Armstrong | 59 min |
| May 14, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Washington | 66 min |
| May 14, 7:08 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 52 min |
| May 14, 7:40 PM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 30 hr |
| May 14, 7:57 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Mercer, Venango | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.